We are returning to a case series that we published two years ago! This is the ninth case in a series we are publishing that make up “The Nightmares Course” - a Sim Bootcamp for new residents. It’s 5:00 am and you’ve been called to see a patient complaining of “chest discomfort”.
Cocaine-induced Aortic Dissection
This 49-year old male had abdominal and chest pain that start while smoking cocaine. This is on top of a history of untreated hypertension. On exam, he has signs of aortic dissection and requires stabilization before going to the CT scanner. Upon arrival back from the CT scan (which confirms the diagnosis of Type A aortic dissection) the patient is altered and in shock. Assessment reveals the patient to be in cardiac tamponade requiring emergent pericardiocentesis.
Beta Blocker Toxicity
A 44-year-old male presents to the emergency department following the ingestion of an entire bottle of metoprolol. Decontamination strategies should be utilized alongside consultation with poison control. Patient clinically deteriorates as the drug reaches peak effects, requiring IV fluids, atropine, calcium, glucagon, multi-dose vasopressors, high dose insulin, and a discussion around potential salvage therapies.
Agitation and Aortic Dissection
A 53 year old male with untreated hypertension presents with a history of vomiting, back pain and acute agitation. Once he is sedated, assessment will reveal an acute aortic dissection. He will require prompt treatment, intubation and disposition planning.
A 38 year-old man (Ethiopian refugee) with untreated HIV and past history of TB, presents to the emergency department (ED) with anterior chest pain, shortness of breath and hypotension. He was seen 3 days prior by a walk-in clinic and referred to the ED with chest pain and ECG showing pericarditis, but did not attend the ED until symptoms were severe. In the ED, patient quickly progresses to profound shock and has a PEA arrest. POCUS will show a large pericardial effusion and tamponade. Team members are to initiate CPR, manage the arrest and treat the effusion using bedside pericardiocentesis in order to obtain return of spontaneous circulation (ROSC).
PEA Arrest and Breaking Bad News
A 70 year old man who had an unwitnessed cardiac arrest is brought to the ED via EMS from his local Tennis Club. Despite multiple rounds of appropriate resuscitative measures, the patient does not gain return of spontaneous circulation (ROSC). Learners will need to discuss the termination of resuscitation with team members and communicate with the patient’s wife.
COVID-19: Out-of-Hospital Cardiac Arrest
The patient is found by a friend unresponsive after a 7 day history of cough and shortness of breath. He immediately receives bystander CPR. An advanced care paramedic crew attends the scene and manages a ventricular fibrillation arrest prior to transporting to hospital. The patient goes into cardiac arrest again shortly before arriving in the emergency department. The team will need to prepare for the patient's arrival and then manage a cardiac arrest using appropriate precautions for suspected COVID-19.
COVID-19: STEMI with VF Arrest
This 50-year old woman presents with typical cardiac chest pain and high suspicion for COVID-19. Her ECG shows an anterior STEMI. The team will start performing the initial work-up and management of a patient with STEMI. While this is occurring, the patient suffers a VF arrest. The team will need to go through the ACLS algorithm while taking all precautions required in caring for a patient with suspected COVID.
Nightmares Case 7: Hyperkalemia
This case involves the diagnosis and management of hyperkalemia. If not treated appropriately the patient will progress to ventricular fibrillation arrest.
Nightmares Case 6: Ventricular Tachycardia
In this scenario, the learner is called to the ward to assess a 65-year old male with new VT. The learner must recognize the rhythm and institute appropriate work-up and management including electrical cardioversion.